Rhode Island, 2002

Lightning Strike in Rhode Island, April 3, 2002

April 3, 2002 · NWS BOX · 1 event in 1 county or zone

Lightning from an isolated thunderstorm moving across Rhode Island struck a woman as she waited at a bus stop.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning from an isolated thunderstorm moving across Rhode Island struck a woman as she waited at a bus stop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 3, 2:22 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 3, 2:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EST WED APR 3 2002

.SHORT TERM...
CDFNT CURRENTLY ENTERING EASTERN NYS AND XTNDG SSWD ALNG NJ/PA
BORDER. MOST PRECIP IS POST FRONTAL IN RESPONSE TO STG MU FORCING.
12Z ETA HAS SIG CUT BACK QPF ACRS SNE TAFTN AND EARLY TNGT. IN
ADDITION...AVN AND NGM MOS GUID HAVE ALSO SCALED BACK ON POPS THRU
THIS EVENING. BASED ON CURRENT CONDITIONS...12Z AVN HAS BEST HANDLE
ON CONFIG OF PRECIP. BOTH AVN AND ETA GIVE FA MEASURABLE PRECIP THRU
EARLY TNGT. THUS...SHOULD BE ENOUGH MSTR ADV AND UVM IN RESPONSE TO
MLVL JET TO CARRY LKLY POPS THIS EVENING. WL TAPER RWS OFF AND
BEGIN CLRG ARND MIDNGT AS MLVL TROF EXITS OFF TO THE NE.

STG CAA BEHIND FROPA TNGT...SO WL INCLUDE COLDER WORDING INTO FA TNGT
AND THU...AS TEMPS WL BE ABT 10-15 DEGS LESS THAN TDY. DRY CYCLONIC
FLO THU WL YIELD LOTS OF SS (FEW CU) ALNG WITH SEASONABLE TEMPS.

.LONGER TERM...
UPR TROF WL APPROACH THE RGN FRI AS S/WV ENERGY ROTATING ARND CLOSED
LO IN E. CANADA COMBINES WITH S/WV ENERGY SLIDING DWN BACKSIDE OF
L/WV TROF OVR GRTLKS AND CNTRL CANADA. WL REMOVE ANY MENTION OF
PRECIP FM FRI/FRI NGT FCST AS TSXNS INDICATE LOWER AND MID PART OF
ATM REMAINS VRY DRY. THIS IS ALSO REFLECTED IN MOS GUID LWRG FM
PREVIOUS MDL RUNS. ONLY SENSIBLE WX FM THIS FEATURE WL BE A
REINFORCING SHOT OF CAA FRI NGT AND SAT.

.XNTDD...
00Z 4/3 AVN AND MRF ENSEMBLE MEMBERS ARE IN GD AGREEMENT ON LARGE
SCALE FEATURES SAT THRU MON...THEREAFTER 00Z 4/3 MRF MEMBERS BEGIN
TO DIVERGE ON EVOLUTION...AMPLITUDE AND ARRIVAL OF NXT TROF. SAT LKS
TO BE A RATHER CHILLY DAY AS HGHTS CONT TO LWR IN RESPONSE TO STG
CAA...WITH H85 TEMPS LWRG TO ARND -12C ACRS FA. THIS WOULD YIELD FULL
SUN TEMPS OF U30S TO L40S ACRS NW ZNS AND MU40S SE ZNS. THUS WL
UNDERCUT 00Z 4/3 MEX MOS A BIT. RDGG AT ALL LVLS SUN WL PROVIDE
LOTS OF SS AND LESS WND...HWR WITH SFC HI MVG OVRHD MIXING WL BE
LIMITED...SO ONLY A SLIGHT REBOUND IN TEMPS.

NXT CHC OF PRECIP LKS TO BE LATE MON INTO EARLY WED AS NXT NRN
STREAM TROF TRAVERSES EWD ACRS GRTLKS. 00Z 4/3 MRF ENSEMBLE MEMBERS
BEGIN TO DIVERGE ON THE DETAILS OF THIS FEATURE...SO WL NOT DEVIATE
MUCH FM GUID DURING THIS PD.

.MARINE...
SCA FOR ALL WTRS TNGT IN RESPONSE TO PREFRONTAL SW WNDS FOLLOWED BY
A PD OF POST FRONTAL NW WNDS THIS EVENING. WND SPDS SHOULD BE IN THE
RANGE OF 20-30 KTS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR ALL WATERS.

NOCERA

In the hours before

Special weather statement, Apr 3, 2:46 PM EST, 1 hour 59 minutes before
CTZ002>004-MAZ004-005-010>012-032030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EST WED APR 3 2002

...ISOLATED THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY
WINDS TO NEAR 50 MPH AND SMALL HAIL IN NORTHERN CONNECTICUT...

AT 245 PM...RADAR INDICATED A POSSIBLE THUNDERSTORM MOVING THROUGH
SOUTHWEST HARTFORD COUNTY HEADING FOR THE WESTERN AND SOUTHWEST
SUBURBS OF HARTFORD. RESIDENTS IN WESTERN AND SOUTHERN HARTFORD
COUNTY SHOULD BE ALERT A STRONG THUNDERSTORM BETWEEN NOW AND 315 PM.

OTHER ISOLATED THUNDERSTORMS COULD POP UP AHEAD OF A COLD FRONT THAT
WILL CROSS CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT BETWEEN
315 PM AND 5 PM.

DRAG
Special weather statement, Apr 3, 3:15 PM EST, 1 hour 30 minutes before
CTZ002>004-MAZ004-005-010>012-NHZ012-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EST WED APR 3 2002

...ISOLATED THUNDERSTORMS WILL CONTINUE TO PRODUCE BRIEF HEAVY
RAIN...SMALL HAIL AND POSSIBLY GUSTY WINDS TO NEAR 50 MPH IN
NORTHERN CONNECTICUT...

AT 315 PM...RADAR INDICATED A THUNDERSTORM MOVING THROUGH THE
HARTFORD AREA. IT PRODUCED PEA SIZED HAIL IN WEST HARTFORD AT 305
PM. THIS STORM AND OTHERS THAT COULD POP UP BETWEEN THE MASS
TURNPIKE DOWN INTO NORTHERN CONNECTICUT BETWEEN NOW AND 430 PM...
WILL VARY IN THEIR INTENSITY FROM TIME TO TIME AS THEY TRACK ALONG
AN EASTWARD MOVING COLD FRONT. THIS FRONT IS PUTTING AN ABRUPT END
TO UNUSUAL EARLY APRIL WARMTH.

RESIDENTS AND TRAVELERS OF HARTFORD AND TOLLAND COUNTIES SHOULD BE
ALERT FOR A HEAVY DOWNPOUR...SMALL HAIL AND POSSIBLY SMALL BRANCHES
BEING BROKEN BY A WIND GUST 50 MPH BETWEEN NOW AND 430 PM.  ISOLATED
POWER OUTAGES ARE POSSIBLE AS WELL.

DRAG
Special weather statement, Apr 3, 3:53 PM EST, 52 minutes before
CTZ002>004-MAZ004-005-010>012-NHZ012-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EST WED APR 3 2002

...ISOLATED STRONG THUNDERSTORMS WILL BE MOVING THROUGH TOLLAND AND
WINDHAM COUNTY OF NORTHEAST CONNECTICUT INTO EXTREME SOUTHERN
WORCESTER COUNTY...

RESIDENTS AND TRAVELERS FROM NEAR COVENTRY AND JUST SOUTHEAST OF
INTERSTATE 84 TO NEAR CHARLTON...OXFORD AND WEBSTER IN SOUTH CENTRAL
WORCESTER COUNTY...SHOULD BE ALERT FOR BRIEF DOWNPOURS...ISOLATED
POWER OUTAGES CAUSED BY LIGHTNING...GUSTY WINDS NEAR 50 MPH AND
SMALL HAIL.

THESE STORMS WILL DIMINISH IN THEIR INTENSITY AS THEY MOVE INTO
NORTHEAST RHODE ISLAND AND SOUTHEAST MASSACHUSETTS AFTER 430 PM.

AN ISOLATED THUNDERSTORM IS POSSIBLE IN NORTHEAST MASSACHUSETTS
BETWEEN 415 AND 515 PM...BUT THE MAIN THREAT FOR SUMMERLIKE ADVERSE
WEATHER IS IN NORTHEAST CONNECTICUT UNTIL ABOUT 430 PM.

THERE WERE TWO REPORTS OF SMALL HAIL SHORTLY AFTER 3 PM IN HARTFORD
COUNTY CONNECTICUT.

DRAG
Special weather statement, Apr 3, 4:18 PM EST, 27 minutes before
CTZ004-MAZ012-RIZ001-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EST WED APR 3 2002

...ISOLATED STRONG THUNDERSTORM IN FAR NORTHEAST CONNECTICUT HEADING
FOR THE NORTHWEST CORNER OF RHODE ISLAND AROUND 430 PM...

RADAR AT 415 PM INDICATED A STRONG THUNDERSTORM BEARING DOWN ON
POMFRET AND PUTNAM CONNECTICUT WITH SMALL HAIL AND A BRIEF DOWNPOURS
LIKELY.  WINDS MAY GUST TO 50 MPH AS THE STORM CONTINUES HEADING
THROUGH EXTREME EASTERN WINDHAM COUNTY OF NORTHEAST CONNECTICUT
INTO GLOUCESTER AND BURRILLVILL RHODE ISLAND AROUND 430 PM.

POWER OUTAGES COULD OCCUR ALONG THE PATH OF THIS STORM DUE TO
LIGHTNING AND OR SMALL BRANCHES BEING BLOWN DOWN.

DRAG
Special weather statement, Apr 3, 4:38 PM EST, 7 minutes before
MAZ012-013-RIZ001-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
438 PM EST WED APR 3 2002

...ISOLATED POSSIBLE THUNDERSTORM ASTRIDE THE NORTHWEST RHODE ISLAND
SOUTH CENTRAL MASSACHUSETTS BORDER HEADING RAPIDLY EAST AND
WEAKENING...

RADAR AT 435 PM INDICATED A POSSIBLE THUNDERSTORM JUST WEST OF
MILVILLE MASSACHUSETTS HEADING EAST NORTHEAST AT 35 TO 45 MPH. IT
WILL REMAIN WELL NORTH OF PROVIDENCE AS IT CROSSES SOUTHEAST
MASSACHUSETTS NEAR FRANKLIN AND BELLINGHAM BY 450 PM.

THE RISK OF SMALL HAIL IS DIMINISHING WITH THIS WEAKENING STORM AS
IT MOVES INTO THE COOLER OCEAN AIRMASS.

THIS MAY BE THE LAST SPECIAL WEATHER STATEMENT ON THIS SYSTEM.

DRAG

The radar

The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Providence

When
April 3, 4:45 PM EST
Where
Providence County, Cranston
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290263.